Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Aberdeen, SD

August 23, 2021Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 23, 2021, 5:07 PM CDT for Jones County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2021, 5:07 PM CDT (22:07 UTC)
Expired
Aug 23, 2021, 5:45 PM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jones County, SD

What was reported inside it

TimeReportWhereRemark
Aug 23, 5:35 PM CDTHAIL 0.54 S Murdo, SDREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WUUS53 KABR 232207
SVRABR
SDC075-232245-
/O.NEW.KABR.SV.W.0109.210823T2207Z-210823T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
507 PM CDT Mon Aug 23 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in central South Dakota...

* Until 545 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located over Intersection
  of Highway 83 and White River, or 9 miles north of White River,
  moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Westover around 515 PM CDT.

Other locations in the path of this severe thunderstorm include
Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 10075 4373 10078 4402 10063 4391 10037
      4385 10037 4385 10035 4373 10052 4374 10052
      4374 10055 4375 10055 4377 10059 4374 10062
      4375 10065 4374 10067 4373 10065 4371 10068
      4373 10070 4371 10073
TIME...MOT...LOC 2206Z 213DEG 26KT 4371 10071 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
2 follow-up statements
391 
WWUS53 KABR 232229
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
529 PM CDT Mon Aug 23 2021

SDC075-232245-
/O.CON.KABR.SV.W.0109.000000T0000Z-210823T2245Z/
Jones SD-
529 PM CDT Mon Aug 23 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN JONES COUNTY...

At 529 PM CDT, a severe thunderstorm was located near Westover, or
near Murdo, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
  Draper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4373 10075 4373 10078 4401 10064 4394 10053
      4379 10046 4374 10053 4374 10055 4375 10055
      4377 10059 4374 10062 4375 10065 4374 10067
      4373 10065 4371 10068 4373 10070 4371 10073
TIME...MOT...LOC 2229Z 210DEG 24KT 4382 10065 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Lueck
853 
WWUS53 KABR 232243
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
543 PM CDT Mon Aug 23 2021

SDC075-232253-
/O.EXP.KABR.SV.W.0109.000000T0000Z-210823T2245Z/
Jones SD-
543 PM CDT Mon Aug 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY WILL
EXPIRE AT 545 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central South Dakota.

LAT...LON 4373 10075 4373 10078 4401 10064 4394 10053
      4379 10046 4374 10053 4374 10055 4375 10055
      4377 10059 4374 10062 4375 10065 4374 10067
      4373 10065 4371 10068 4373 10070 4371 10073
TIME...MOT...LOC 2243Z 213DEG 26KT 4390 10058 

$$

Lueck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:07 PM CDT, 1 hour earlier.

Area forecast discussion, Aug 23, 4:07 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Aberdeen SD
407 PM CDT Mon Aug 23 2021

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 406 PM CDT Mon Aug 23 2021

Weak energy aloft is currently overspreading a weak sfc boundary
across south central South Dakota. As a result, a few storms have
developed. This activity is very near and should move into shortly a
favorable environment for severe weather: 50+ kts of effective bulk
shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and
high DCAPE. Thus, a supercell or two, if they can become
established, may be in the vicinity of or across the southern CWA
through the early evening with large hail and damaging winds the
main threats.

Additional widely scattered elevated storms may develop/spread later
tonight into Tuesday morning further and further northeast in time
across the rest of the forecast area, thanks to warm air/moisture
advection aloft. This activity could well be severe given continued
strong deep layer shear and MUCAPE values at or above 2000 J/kg. A
cold front will work through the area on Tuesday, shifting winds to
the northwest as it does. Wind gusts across central SD over-
performed some today, up to 35 mph. If they do again tomorrow,
marginal red flag criteria may be met as confidence is higher for
slightly drier air leading to around 20 percent RH across the far
southwestern CWA. This cold front could trigger isolated storms
across the far eastern CWA during the afternoon/evening, though
confidence is low. Cooler air moves in behind the front, with lows
in the mid 50s into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 406 PM CDT Mon Aug 23 2021

An active pattern continues through the period, as westerly flow
aloft remains across the Northern Plains. A number of short/open
waves propagate through as a result, providing support for
thunderstorm development. This activity being in the proximity of
good deep layer shear, it has the potential to become strong to
severe. Instability may be limited at times given cool temps and
cloud cover, but should be sufficient to aid in this potential at
times given dewpoints in the 60s to near 70 F. The best chance for
more widespread precipitation exists on Thursday as an open wave
moves through.

High temperatures will range 5 degrees above to 10 degrees below
average through the weekend across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1225 PM CDT Mon Aug 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all sites through the period.
However, widely scattered showers and storms are possible late
this afternoon and early evening around KPIR, and then across the
rest of the area late tonight into Tuesday morning. Temporary
visibility reductions are possible in association with any passing
storms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Lueck
AVIATION...Lueck
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
248 PM CDT Mon Aug 23 2021

MNZ039-046-SDZ004>011-016>023-034>037-242000-
Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-
Deuel-Sully-Hughes-Hyde-Hand-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033-242000-
Corson-Dewey-Stanley-
248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today.

Isolated storms are possible overnight. The potential for severe
weather is low though cant be ruled out entirely. The threats will
be limited to hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ045-048-051-242000-
Jones-Lyman-Buffalo-
248 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...This afternoon and tonight.

Fire danger will be in the very high category today for Jones County.

Isolated severe storms are possible through this early evening, with
2 inch plus diameter hail and damaging winds the main threat.
Additional isolated strong to severe storms are possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Fire danger will be in the very high category Tuesday for Jones
County.

Isolated storms will continue into Tuesday with a low risk of severe
weather. An active pattern continues through the rest of the work
week, however there is too much uncertainty to nail down specific
timing and threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LUECK

In the hours before

Local storm report, Aug 23, 11:30 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 AM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             5 NNE LOYALTON          45.36N 99.25W
08/22/2021  E1.75 INCH       EDMUNDS            SD   PUBLIC

&&

RV
Local storm report, Aug 23, 1:35 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
135 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             4 N CRANDALL            45.21N 97.96W
08/22/2021  E1.00 INCH       DAY                SD   PUBLIC

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 1:50 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M80 MPH          BROWN              SD   MESONET

&&

RV
Local storm report, Aug 23, 2:11 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
211 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     5 SSW RICHMOND LAKE REC 45.47N 98.64W
08/22/2021  M87 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR.

&&

RV
Local storm report, Aug 23, 2:14 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT MON AUG 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     5 S RICHMOND LAKE REC A 45.47N 98.62W
08/22/2021  M90 MPH          BROWN              SD   MESONET

            TIME ESTIMATED BASED ON RADAR. BROWN COUNTY
            LANDFILL SHOP #2.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:17 PM CDTSevere Thunderstorm WarningABRDay43 min
Aug 22, 8:05 PM CDTTornado Warning Tornado observedABRDay, Grant25 min
Aug 22, 8:12 PM CDTSpecial Weather StatementABRCodington33 min
Aug 22, 8:39 PM CDTSpecial Weather StatementABRGrant36 min
Aug 23, 4:13 PM CDTSevere Thunderstorm WarningABRJones27 min
Aug 23, 6:13 PM CDTSpecial Weather StatementABRJones32 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.